Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 14, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 29, 1997, 11:04 PM CDT for Ellis County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 1997, 11:04 PM CDT (04:04 UTC)
- Expired
- Apr 29, 1997, 11:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 300406 RRA SVRDDC KSC051-300445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1104 PM CDT TUE APR 29 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN ELLIS COUNTY IN CENTRAL KANSAS * UNTIL 1145 PM CDT * SOME LOCATIONS AFFECTED CATHERINE BY 1105 PM CDT VICTORIA BY 1110 PM CDT EMMERAM BY 1115 PM CDT WALKER BY 1120 PM CDT * AT 1058 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR AND SPOTTER REPORTS IN THE VICINITY OF TOULON MOVING EAST AT 35 MPH. * AT 1058 PM CDT...THE HAYS POLICE DEPARTMENT REPORTED DIME-SIZE HAIL AND HEAVY RJAIN. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. BURKE/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:03 PM CDT, 8 hours 1 minute earlier.
Area forecast discussion, Apr 29, 3:03 PM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT TUE APR 29 1997 ...FORECAST CHALLENGE IS SEVERE TSTM CHANCES FOR TONIGHT... ALL MODELS IN AGREEMENT WITH STRONG UPPER SHORTWAVE MOVING INTO THE REGION TONIGHT. DEEPENING SFC LOW AND DRYLINE WILL ALSO DRIVE ACROSS SOUTHWESTERN KANSAS WITH GOOD MOISTURE CONVERGENCE. MID 50'S DEWPOINTS WILL CONTINUE TO SURGE NORTHWARD INTO THE EVENING AHEAD OF THE DRYLINE AND COLD FRONT. STRONG SPEED AND DIRECTIONAL SHEAR ALONG WITH INCREASING LOW LEVEL MOISTURE WILL BE ENOUGH TO SET OFF SOME SEVERE TSTMS...MAINLY IN THE EASTERN CWA. SOME OF THESE TSTMS MAY BE OF THE ROTATING SUPERCELL VARIETY...ESPECIALLY FROM ST JOHN TO PRATT AND MEDICINE LODGE BY EARLY EVENING. WILL GO LIKELY POPS FOR EAST OF A LINE FROM LIBERAL TO SCOTT CITY AND LESSER POPS WEST OF THAT LINE. WILL MENTION SEVERE WORDING IN ALL BUT THE FAR WEST. HAVE GONE SLIGHTLY LOWER THAN GUIDANCE FOR TONIGHTS LOWS DUE TO STRONG COLD AIR ADVECTION. TSTMS WILL END IN THE EASTERN CWA BY 9 TO 10 PM...AND THEN WINDS WILL BEGIN PICKING UP ALL AREAS INTO THE 20 TO 30 MPH AND GUSTY RANGE WITH SKIES BECOMING PARTLY CLOUDY. WEDNESDAY...STRONG NORTHERLY WINDS IN THE MORNING START SLACKING OFF DURING THE AFTERNOON. MAY POSSIBLY NEED A WIND ADVISORY IN THE EASTERN CWA IN THE MORNING. WILL GO WITH PARTLY CLOUDY SKIES AND TEMPS NEAR GUIDANCE. WEDNESDAY NIGHT...WILL KEEP PARTLY CLOUDY SKIES GOING WITH TEMPS NEAR FAN/FWC GUIDANCE. THURSDAY...LOOKS INTERESTING AGAIN AS STRONG SFC LEE SIDE LOW DEVELOPS IN EASTERN COLORADO AND GULF LOOKS TO BE WIDE OPEN. VERY IMPRESSIVE PACIFIC SHORTWAVE STILL TO THE WEST...HOWEVER LEAD SHORTWAVE MAY BE ENOUGH TO KICK OFF A FEW THUNDERSTORMS. WILL PUT IN SOME SLIGHT POPS IN SOUTHWEST CWA TO COVER THIS. THE BIG QUESTION IS HOW FAR NORTH CAN THE GULF MOISTURE RETURN. WILL GO HIGHER THAN GUIDANCE FOR TEMPS IN THE SOUTHWEST DUE TO WARM FRONT MOVING IN...NEAR GUIDANCE ELSEWHERE. EXTENDED...STRONG PACIFIC SHORTWAVE MOVES ACROSS WITH THE COLD FRONT FRIDAY WITH ANOTHER GOOD CHANCE FOR TSTMS...SOME POSSIBLY STRONG OR SEVERE. SATURDAY AND SUNDAY LOOK DRY AND COOLER. .DDC...NONE DDC 042/063 041/068 049 600 GCK 042/061 037/066 049 600 EHA 042/064 044/074 049 300 LBL 043/063 043/072 049 300 HYS 042/061 038/065 047 600 P28 052/065 044/068 053 600 KRUSE
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.